Worse after exercise


#1

 any one else   have    symptoms that are worse after exercise -     been doing gym and Thai chi  and find walking is awful afterwards - why is this


#2

Hi it's because your exercising has used up your dopamine supply . It prob means you need your dose or timing of meds altered a bit .  I have this problem too and discussed with consultant . After axamining me said I was under medicated .need to be able to exercise as it's prob best neuro protective thing you can do 


#3

Thanks kittens3 I hadn't thought of that – I am on slow release Requip XL and Azilect and soon to start amantadine .

 IM hoping that the amantadine may help particularly with my gait as it is extremely tiring and painful on my knees when walking badly . It is really bad after exercise.


#4

 

Hi moonandstars. funny you should mention that about exercise. Up until approx. two weeks ago I used to go to an exercise class but then all of a sudden I began to have heavy legs when walking, they felt like ton weights! Glad you brought up the post about this, I have learnt something in what Kitten3 has had to say, it's good to be on this forum because you pick up some good info. I am only on Ropinirole XL slow release 14mg, perhaps I need some different meds.......... 

Sheila


#5

Would be great if I knew what I should be doing exercise exercise wise rather than just guessing what I should be doing .....I seem to be getting more cramping as well and generally enter the gym feeling a bit doddery, but leave feeling like 100+ years ...thought it was supposed to make you feel better !


#6

Hi all . It seems to me like a vicious circle . We're told exercise is really important but if the dopamine supply is used up more readily the more exercise you do you tend to feel like you can't win . You can increase the meds accordingly but then we are trying to keep them at the lowest level possible . I was trying to exercise before work but don't know what to do . Do I conserve dopamine supply for work ? How do pwp get on that do a lot of exercise the marathon runners on this forum for example ?


#7

hi 

ive no idea how the marathon runners do it .. is it to do with their level of fitness ?

my physio said any exercise as long as you enjoy it as thatll mean youre more likely to continue it . its to do with mobility of the joints and muscles and keeping your general mobility . think physio was saying use it or lose it !! at mo im doing the gym but getting harder to keep that up ... gets boring , a parkie exercise class and today im trying pilates . 

if it helps slow progression ill keep going but agree for people (including me !) who were never into sports/exercise its hard  i also feel worse after but the next day im definitly better ... i know when i havent been as i feel more stiff .


#8

Hi I have been much better going to a physiotherapist who specialises in neurological disorders. She uses a Galileo machine made by Novotech, pilate and yoga.  My posture and core strength are 100% improved and I have found that I have less pain in my joints.

I couldn't do this without the meds also, but having the combination of the two is working for me.  She can't help with the meds, but it is good having someone to confide in, as I don't see a PD nurse and only see specialist every 6 months.

I do feel tired after the  sessions but the feeling of taking some control of my body is the best pathway for me.  It may use up dopamine faster but I want to feel the best I can in the now.

I am new to it but I am finding that the forum helps, and there is always someone willing to give advice, encouragement and share their journey.


#9

Just seen my neurophysio and she recommendd book " Parkinson's disease and the art of moving " by John Argue . Said work through the exercises find the ones that you find hard to do and concentrate on those  . 


#10

My main problems are poor gait initiation, neck stiffness and poor hand coordination, which are particularly bad when meds wearing off.. I am a keen cyclist but I began to find that my symptoms were far worse the day after a cycle ride. My neuro consultant suggested that I increase my 100/25 Madopar doses on very active days as I was probably using the Dopamine up more quickly. I have done this, increasing from 4 a day about 4 hourly, to 5 a day every 3.5 hours, every day, as even when I am not cycling I have an active lifestyle, walking the dogs etc. Good result, wearing off symptoms are less obvious, so plan to continue on this dose. Also less cramp and no restless legs at night which is great!  Consultant has always said that I am my own guinea pig :) and that I should adjust meds as I think fit, there is no right or wrong, everybody is an individual. It is a bit scary though as only a year ago I started with 50/12.5 madopar 3 x a day. I feel this is a very fast increase in meds and wonder how much more I will need in the future! 


#11

 

Hi Supa

I was on 8mg ropinirole last August, but I am now on 14mg to date. My GP was of the same lines as your neuro, in that he said 'you have to be your own guinea pig', I thought he was not interested in my PD, and I thought I would be 'self diagnosing' in a way, but it's right in a way, only you know how you feel. I always know when I need to increase my medication, and I email my parkinsons nurse to keep her informed, then she ok's my decision. It does make you wonder how much more meds we will need eventually or whether we will 'level' off and stay on an even keel

Regards Sheila x


#12

Many thanks for your response Sheila.

A worry shared is worry halved . . . none of us know how our futures will pan out, so all we can do is take the meds that keep us as good as possible in the present.

All the best.

Sue


#13

Hi Supa - you sound the same as I, my walking is appalling , and I have chronic neck stiffness , poor dexterity and joint pain , plus balance problems.  Nothing I have taken thus far seems to do anything , I have actually reduced my Requip due to the fact that it gives me chronic joint pain and I am soon to be starting amantadine so I'm hoping for a better result . I have been on medication for two years now so far nothing has worked.  I am due to go to the gym today, but my walking is so bad that I am lunging from one worktop to another and look absolutely ridiculous . So may not bother – I hate this condition.   


#14

Hi moonandstars

Yes, it is very hard to feel like going out when one can't walk properly. I have to psyche myself up to go anywhere that people may get "in the way" etc. so shopping is a real challenge and no pleasure. In the house (particularly the kitchen)  my walking is at its worst - all stop/start - it's better when out in the open, walking the dog etc,  when I can get into a rhythm and relax (thank goodness).

Just wondered if you have seen a neuro-physiotherapist. My consultant referred me to one when first diagnosed - at the time I didn't feel his suggestions to help movement were of any use, but now I think some of them do help. This is after over a year of "practice" - especially telling myself to take big steps or counting in my head. But it requires constant application - I just hope that one day this will become automatic and I can then concentrate on something else. Didn't find floor strips, or metronome or music any help.  

Best wishes

Sue


#15
research study going on South West physiotherapy for pd.find it on get involved

#16
under research sorry .take part in studys sorry

#17

Thanks for that info gus. I am following it up as I would be interested in taking part.

Sue


#18

where do you live sue i live in weymouth


#19

Taunton. 


#20

Hi

I'm on 125mg  slow release mirapexin, 200/25/125mg Stalevo and 1mg rasagiline at 0700hrs

200/25/125mg Stalevo at 1200 and 1700hrs

125mg cobenaldopa controlled release and 25mg amitryptilene at 10000hrs

I find that the medication takes about an hour to take effect and then lasts for about 3hrs before wearing off. This still leaves me with 1hr until my next dose. This effectively means that I am 2hrs off and 3hrs on throughout the day. I am waiting for an appointment with my specialist to discuss this. I assume I need either my dosage increasing or the frequency increasing.

Also, I do a lot of running and find that after a moderate to high intensity half an hour to one hour of running the effects of the Medication has worn off, even if I have only just started an on period. I suppose I need to pop an extra tab about an hour before I start a running session. I hope to discuss this also with my specialist.